Lesson of the month 2: Pulmonary embolism in a patient on rivaroxaban and concurrent carbamazepine

    loading  Checking for direct PDF access through Ovid

Abstract

A 71-year-old female with a history of pulmonary embolism treated with rivaroxaban presented with acute onset shortness of breath, chest pain and palpitations. Computed tomographic pulmonary angiography (CTPA) revealed multiple bilateral pulmonary emboli. The patient was concurrently prescribed carbamazepine and was later diagnosed with recurrence of breast cancer during the admission. We discuss common drug interactions pertinent to direct oral anticoagulants (DOACs) that can increase the risk of further venous thromboembolism. This case report highlights the importance of reviewing patient medications when considering anticoagulants and the need to raise awareness of these drug interactions among clinicians when making their choice of anticoagulation. It also reinforces the current lack of evidence for use of DOACs in patients with solid organ malignancies.

Related Topics

    loading  Loading Related Articles